NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Novacaine or lydocaine reaction?
The last three times that i have recieved novacaine at the dentist and my cosmetic surgeons (for restylane injections) I have had immediate swelling in some of the areas that was injected. My cheek swelled up to the size of a golf ball this last time! Yet my dentist and the surgeon neither one seem concerned at all? Should I be worried about this? Thanks!
I am not really sure. Restylane injections can cause localized swelling so this may not have been a local anesthetic reaction.
With the dentist, it depends on the injection site more than anything else. Certainly, there is usually no significant swelling from dental local anesthetic injections, but occasionally this occurs when a blood vessel is near the area of injection.
If the swelling was minor and resolved quickly, this should not be a concern. Also, be sure that the area is really swollen. The feeling of numbness from local anesthesia IS a swollen feeling. It may be that this is why they are not concerned.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University